Author(s): Srzich A, Turbott J
Abstract Share this page
Abstract OBJECTIVE: To describe a case of nonconvulsive generalised status epilepticus (NGS) following electroconvulsive therapy (ECT). CLINICAL PICTURE: A 40-year-old woman suffering from a major depressive episode was treated with ECT following treatment with clonazepam, haloperidol and paroxetine. After her fifth treatment she became acutely confused. An electroencephalogram (EEG) at the time was consistent with NGS. TREATMENT AND OUTCOME: Initially intravenous diazepam and phenytoin were administered with an improvement in both her mental state and EEG. An oral anticonvulsant was continued. CONCLUSIONS: NGS is a rare though treatable cause of confusional states following ECT and should be considered in the differential diagnosis.
This article was published in Aust N Z J Psychiatry
and referenced in Journal of Psychology & Psychotherapy